Kansas, 2024

Hail and Damaging Winds in Kansas, May 3, 2024

May 3, 2024 · NWS GLD · 12 events in 7 counties and zones

In the mid-afternoon, a line of thunderstorms formed in northeastern Colorado and proceeded to the southeast through northwestern Kansas. 75 inch hail, multiple gusts around 60 MPH were recorded, and an estimated 70 MPH gust flipped a truck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the mid-afternoon, a line of thunderstorms formed in northeastern Colorado and proceeded to the southeast through northwestern Kansas. 1.75 inch hail, multiple gusts around 60 MPH were recorded, and an estimated 70 MPH gust flipped a truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 3:57 PM MST, 48 minutes earlier. Its key messages:

  • Thunderstorms will develop along a cold front surging southeastward through the area late this afternoon and evening. Damaging winds and instances of large hail appear to be the primary hazards. Isolated supercells capable of producing all hazards may develop in advance of the front, south of Highway 40 in CO/KS, between 4-8 pm MDT.
  • Fire weather concerns return Monday through Thursday for most of the Tri-State area, but favor along and south of I-70.
  • Thunderstorms, a few of which may become strong to possibly severe, will be possible Monday afternoon/evening.
Area forecast discussion, May 3, 3:57 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms will develop along a cold front surging
  southeastward through the area late this afternoon and
  evening. Damaging winds and instances of large hail appear to
  be the primary hazards. Isolated supercells capable of
  producing all hazards may develop in advance of the front,
  south of Highway 40 in CO/KS, between 4-8 pm MDT.

- Fire weather concerns return Monday through Thursday for most
  of the Tri-State area, but favor along and south of I-70.

- Thunderstorms, a few of which may become strong to possibly
  severe, will be possible Monday afternoon/evening.

&&

.UPDATE...
Issued at 454 PM MDT Fri May 3 2024

A severe thunderstorm watch is in effect for the entire CWA.
Areas along/south of Highway 40 through 04z, with areas north
through 05z Saturday. All threats still in play, especially
damaging winds.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 130 PM MDT Fri May 3 2024

Not much has changed from previous thinking with two areas of
concern for the remainder of the afternoon and this evening.
Convective initiation has occurred in eastern Colorado near Las
Animas. HRRR shows this activity expanding into northeast
Colorado south of I-70 and northwest Kansas over the next few
hours. Latest analysis and forecast of SBCAPE shows 1500-2000
j/kg available along with effective bulk shear values of 40-50
kts. Those parameters should be sufficient for a few severe
thunderstorms capable of producing large hail, damaging winds
and perhaps a tornado with any discrete supercell. Further
north, initiation has also occurred along the cold front in the
Nebraska panhandle. As the cold front surges south this evening,
convection will increase rapidly into a line capable of
producing damaging wind gusts. Given the same parameters above,
a few embedded cells in the line will also be capable of
producing large hail and a brief tornado. The front will exit
the area by around 06z ending the severe threat, though a few
showers and storms may linger past 06z in southern and eastern
areas. Mean precipitation amounts for the event range from
around a tenth to a quarter of an inch in Colorado, a quarter to
a half inch west of Highway 83, and around a half inch east of
Highway 83. The higher percentiles show locally up to 1 inch
possible in just about the entire area, with up to about 1.5
inches in northeast corner (McCook, Oberlin, Norton) and
southern areas (Tribune, Leoti). Winds will gradually diminish
overnight with low temperatures ranging from the lower 30s in
Colorado to the lower 40s in north central Kansas.

Saturday will be mostly sunny and breezy with just a hint of
shortwave ridging aloft ahead of weak shortwave in southeast
Colorado. High temperatures will be in the lower 60s. Saturday
night now looks dry with the shortwave staying south of the
area. There will be some increase in clouds with low
temperatures in the lower 40s. Models do hint at fog developing
in western portions of the area late Saturday night into Sunday
morning (along the Kansas and Colorado border area and
westward).

Southwest flow aloft continues on Sunday with embedded weak
waves which may result in a few isolated showers and
thunderstorms by Sunday afternoon. There is a very narrow
corridor of weak instability forecast along the Kansas and
Colorado border area with a 100-200 j/kg currently indicated.
So, not expecting any severe storms should any develop. High
temperatures will be in the upper 60s to lower 70s. Shower and
thunderstorm chances increase going into Sunday night with
height falls ahead of the approaching trough and nocturnal low
level jet. MUCAPE increases overnight to 1500-2000 j/kg with
shear values of 40-50kts. So may see elevated thunderstorms late
with a risk for hail, but confidence is low at this time range.
Low temperatures will be in the 50s.

Main trough axis ejects out of the Rockies and across the plains
with a negative tilt on Monday. Surface low will deepen in the
Nebraska panhandle with the dry line trailing south into the
forecast area. The dry line will be the focus for convective
initiation in the afternoon and the models indicating the dry
line will likely be in eastern areas at least for a few hours
before moving east. Timing of initiation will be critical, but
if it happens before the dry line moves out may see a short
window for severe storms along/east of Highway 83. Instability
and shear will be more than adequate for a risk of large hail,
damaging winds and tornadoes. West of the dry line may see few
wraparound high based showers, but no severe threat. However,
afternoon relative humidity values will be dropping to near
critical or critical values and wind speeds also appear to meet
critical thresholds for fire weather concerns. Precipitation
should be east of the area Monday night. High temperatures will
range from the upper 60s in Colorado to the upper 70s in north
central Kansas and lows Monday night in the upper 30s to lower
40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 153 PM MDT Fri May 3 2024

Tuesday, an upper trough will be in place over the High Plains and
Central High Plains.  Models continue to show variations in the
placement of a low pressure system ranging from Nebraska to the
Dakotas.  Kept winds where they are for now due to continued
uncertainty on the location of the low, but wouldn't be surprised if
later model runs start to bring up wind potential a bit.  Zonal flow
will be in place over northwestern Kansas and eastern Colorado
through the day.  Expected highs will range from the upper 60s in
portions of Yuma and Kit Carson counties to the mid to upper 70s
south of I-70.

Wednesday, a disturbance will move across the Dakotas and Nebraska.
We are currently forecast to stay dry through the daytime hours.
Some cooler air will move in, with highs ranging from the mid to
upper 60s in eastern Colorado to the upper 60s to low 70s in Kansas
and Nebraska.  Heading into the evening and overnight hours, there
will be a 10-20% chance of a few showers and thunderstorms, mainly
for areas along and west of the Colorado state line.

Thursday, the disturbance will continue to move to the east, with
low end chances (10-30%) of shower and thunderstorm activity.  For
the time being, areas west of a line from McCook to Tribune stand
the best chance of receiving precipitation with this system.
Expected temperatures will be in the 60s for highs and the 30s and
40s for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 418 PM MDT Fri May 3 2024

For KGLD, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday, but may persist through 11z. 5-6sm in rain
and VFR clouds attm. Winds, south 20-30kts through 02z then
north 20-40kts. By 11z, north at 10-15kts, the veering east by
20z. LLWS 02z-05z Saturday 280@40kts.

For KMCK, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday. Potential to persist through 12z. 5-6sm in
rain and VFR clouds attm. Winds, southeast 20-30kts through 03z
Saturday, then northerly 20-40kts. LLWS 01z-03z Saturday
260@60kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...024
LONG TERM...Wekesser
AVIATION...JN
Hazardous weather outlook, May 3, 3:54 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
454 PM MDT Fri May 3 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
454 PM MDT Fri May 3 2024 /554 PM CDT Fri May 3 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is now in effect until 11 PM MDT/12 AM
CDT for all counties along and north of Highway 40.

A Severe Thunderstorm Watch is now in effect until 10 PM MDT/11 PM
CDT for all counties along and south of Highway 40.

Tonight, a more widespread severe risk is possible as a cold front
moves through the area between 6 PM MT and 10 PM MT. During this
time, damaging winds will be the main hazard, although a few isolated
instances of large hail and perhaps a brief tornado along the front
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Critical fire weather conditions are possible during the afternoon
hours on Monday, Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any severe reports to
us via phone, email or social media.

In the hours before

Local storm report, May 3, 3:52 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
452 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     2 NW Wray               40.10N 102.25W
05/03/2024  M55 MPH          Yuma               CO   AWOS

            AWOS station K2V5 2 NW Wray recorded a gust
            of 49 knots.

&&

CA
Local storm report, May 3, 4:11 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
511 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Gst     4 E Yuma                40.13N 102.64W
05/03/2024  M51 MPH          Yuma               CO   Mesonet

&&

JN
Local storm report, May 3, 4:27 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
527 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             6 E Heartstrong         39.93N 102.47W
05/03/2024  E0.88 Inch       Yuma               CO   Trained Spotter

            Trained spotter estimated nickels. Time
            estimated based on radar.

&&
Local storm report, May 3, 4:36 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
536 PM MDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Blowing Dust     13 NW Saint Francis     39.91N 101.97W
05/03/2024                   Cheyenne           KS   Trained Spotter

            0.5 mile visibility from trained spotter in
            blowing dust with winds around 50 MPH.

&&

CA
Special weather statement, May 3, 4:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT Fri May 3 2024

COZ090-091-KSZ001-002-013-014-NEZ079>081-040015-
Kit Carson County CO-Yuma County CO-Rawlins KS-Thomas KS-Sherman KS-
Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
545 PM MDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
CHEYENNE...NORTHWESTERN THOMAS...RAWLINS AND NORTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...WESTERN RED WILLOW...HITCHCOCK AND
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 615 PM MDT/715 PM
CDT/...

At 545 PM MDT/645 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Palisade to 6 miles
southwest of St. Francis to 5 miles north of Flagler. Movement was
southeast at 80 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Trenton, Bird City, and Stratton around 650 PM CDT.
  Seibert and Bonny Reservoir around 550 PM MDT.
  Culbertson and McDonald around 655 PM CDT.
  Stratton and Vona around 555 PM MDT.
  McCook around 700 PM CDT.
  Burlington and Bethune around 600 PM MDT.
  Atwood, Herndon, and Ludell around 705 PM CDT.
  Kanorado around 605 PM MDT.

Other locations in the path of these storms include Goodland and
Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 20.
 Interstate 70 in Colorado between mile markers 390 and 450.
 Highway 385 between mile markers 183 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northeastern and east central Colorado...
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3956 10315 3957 10280 3988 10280 4018 10222
      4035 10173 4034 10051 3943 10105 3908 10316
TIME...MOT...LOC 2345Z 292DEG 69KT 4032 10109 3971 10190 3938 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Greeley

When
May 3, 4:45 PM MST to 4:55 PM MST
Where
Greeley County, 4.66 mi WSW of Horace
Measured
1.25 in hail
Reported by
Public
Coordinates
38.466, -101.864

Reports from MPing of hail starting at 0.75 inches and growing to 1.25 inches.

Hail, Greeley

When
May 3, 4:52 PM MST
Where
Greeley County, Tribune
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -101.750

Public report of around 1 inch diameter hail in Tribune.

Hail, Greeley

When
May 3, 4:59 PM MST
Where
Greeley County, Tribune
Measured
0.88 in hail
Reported by
State Official
Coordinates
38.470, -101.750

Greeley county dispatch reported pea to nickel sized hail in Tribune.

Thunderstorm Wind, Gove

When
May 3, 6:30 PM CST
Where
Gove County, 0.87 mi SE of Grainfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.110, -100.460

Based on nearby wind reports, Kansas Highway Patrol believes the semi was blown over.

Thunderstorm Wind, Logan

When
May 3, 6:35 PM CST
Where
Logan County, 0.75 mi SSE of Oakley Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.110, -100.814

AWOS station at Oakley reported a 58 MPH gust.

Hail, Wichita

When
May 3, 7:02 PM CST to 7:19 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -101.290

Trained spotter reports golf ball sized hail with heavy rain and about 25 MPH wind gusts. Falling hail did shrink to 1 inch by 19 minutes after the hour.

Thunderstorm Wind, Thomas

When
May 3, 7:35 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

AWOS station at the Colby airport.

Hail, Rawlins

When
May 3, 7:38 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.910, -100.790

West side of Herndon reports up to hail golf ball sized hail.

Thunderstorm Wind, Gove

When
May 3, 7:57 PM CST
Where
Gove County, 3.82 mi E of Grinnell
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
39.120, -100.560

UP830 Mesonet reported a 59 MPH gust.

Thunderstorm Wind, Rawlins

When
May 3, 8:01 PM CST
Where
Rawlins County, 4.18 mi N of Blakeman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -101.130

Numerous 0.75 to 1.5 inch live tree limbs blown down. Large 5.5 inch diameter dead tree limb also down.

Thunderstorm Wind, Logan

When
May 3, 8:21 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

Mesonet station UP840 9.0 W Winona (UPR).

Thunderstorm Wind, Graham

When
May 3, 8:50 PM CST to 8:53 PM CST
Where
Graham County, 0.26 mi SSW of (Hlc)hill City Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.377, -99.832

ASOS at Hill City airport reported 59 MPH gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176929, 1176930, 1176934, 1176966, 1176946, 1176936, 1176959, 1176939, 1176948, 1176953, 1176961, 1176963.